Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Throbbing headache after sitting, neck problem. Quit taking naproxen. What is causing headaches?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
For two weeks now I have been getting a dull throbbing headache every time I sit down. If I am up and moving around I feel fine, then sit down and after a few minutes feel a headache coming on in the back part of my head. Been to the Dr. 3 times and they believe it is stemming from a problem with my neck...been on 500 mg. Naproxen and muscle relaxers which I quit taking because it made me feel too sedated...but the headaches are still around... I sleep fine and for the most part feel fine except for when I am sitting...not sure who to turn to next to figure out what is causing the headaches...thanks for your help!
Posted Mon, 18 Jun 2012 in Brain and Spine
Answered by Dr. Shiva Kumar R 13 hours later

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the problems you are experiencing.

From the descriptions provided to me it looks like you are experiencing headaches due to compression of occipital nerves at the nape of the neck and is called as occipital neuralgia. Other possibilities to be considered are vascular headache like migraine and cervical spine disease.

Occipital neuralgia is a medical condition characterized by chronic pain in the upper neck, back of the head and behind the eyes. These areas correspond to the locations of the lesser and greater occipital nerves.

My recommendation would be for you to see your Neurologist for a good physical examination and consultation. Medications like Amitryptylline and topiramate would be of benefit to you if your headache is disabling.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor